Alert archive / Pennsylvania / Frost Advisories in 2017

Frost Advisory 2, NWS Binghamton, NY

May 7, 2017Lackawanna County, Luzerne County, Pennsylvania

NWS Binghamton, NY issued this frost advisory at May 7, 2017, 3:34 PM EDT for Lackawanna County, Luzerne County, Pennsylvania. It took effect at May 8, 2017, 3:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 7, 2017, 3:34 PM EDT (19:34 UTC)
In effect from
May 8, 2017, 3:00 AM EDT
Expired
May 8, 2017, 8:00 AM EDT
In force
5 hr
Issued by
NWS Binghamton, NY

Counties Lackawanna County, PA, Luzerne County, PA

The radar

The Binghamton radar (KBGM), 100 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WWUS71 KBGM 071934
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
334 PM EDT Sun May 7 2017


PAZ044-047-081200-
/O.NEW.KBGM.FR.Y.0002.170508T0700Z-170508T1200Z/
Lackawanna-Luzerne-
Including the cities of Scranton, Hazleton, and Wilkes-Barre
334 PM EDT Sun May 7 2017

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM MONDAY...

The National Weather Service in Binghamton has issued a Frost
Advisory, which is in effect from 3 AM to 8 AM EDT Monday.

* LOCATIONS...Lackawanna and Luzerne counties in northeast
  Pennsylvania. 

* HAZARDS...Frost

* TEMPERATURES...In the middle 30s.

* TIMING...Overnight into early Monday morning. 

* IMPACTS...Sensitive plants should be covered or brought indoors. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

Mundschenk
2 follow-up statements
736 
WWUS71 KBGM 080057
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
857 PM EDT Sun May 7 2017

PAZ044-047-081200-
/O.CON.KBGM.FR.Y.0002.170508T0700Z-170508T1200Z/
Lackawanna-Luzerne-
Including the cities of Scranton, Hazleton, and Wilkes-Barre
857 PM EDT Sun May 7 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT
MONDAY...

* LOCATIONS...Lackawanna and Luzerne counties in northeast 
  Pennsylvania.

* HAZARDS...Frost

* TEMPERATURES...In the mid 30s.

* TIMING...Tonight through early Monday morning.

* IMPACTS...Sensitive plants should be covered or brought 
  indoors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
592 
WWUS71 KBGM 080704
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
304 AM EDT Mon May 8 2017

PAZ044-047-081200-
/O.CON.KBGM.FR.Y.0002.000000T0000Z-170508T1200Z/
Lackawanna-Luzerne-
Including the cities of Scranton, Hazleton, and Wilkes-Barre
304 AM EDT Mon May 8 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* LOCATIONS...Lackawanna and Luzerne counties in northeast 
  Pennsylvania.

* HAZARDS...Frost

* TEMPERATURES...In the mid 30s.

* TIMING...Through early this morning.

* IMPACTS...Sensitive plants should be covered or brought indoors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this frost advisory went out at May 7, 2:40 PM EDT, 54 minutes earlier.

Area forecast discussion, May 7, 2:40 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
240 PM EDT Sun May 7 2017

.SYNOPSIS...
A slow moving low pressure system will continue to pivot across
the area early this week. Showers and cool temperatures are
expected through the middle of next week. Periods of snow
showers may mix in Sunday night and Monday night with light
accumulations possible. Rain will taper off through the middle
of the week with a gradual warming trend later in the week.

&&

.NEAR TERM /THROUGH MONDAY/...
1030 am update...local radars show the most widespread showers
over the southern tier, western Catskills and northern tier of
Pennsylvania. This activity is being forced by a mid level
trough which will swing through by early afternoon. Increased
pops into the the likely category across northeast Pennsylvania.
Later today diurnal heating under the cold core will continue
the showery activity until early evening. Wellsville in southern
Allegany County was reporting mixed snow/rain this morning at
an elevation of approximately 1,500 feet. Boundary layer will
warm enough during the next couple of hours for only rain
showers.

400 am update...
Main concern in the near term is focused around the persistent
showers expected today through Monday night. The challenge with
this forecast will be the timing and location of the transition
to a rain/snow mix and all snow during the evening and overnight
hours.

The main upper low will continue to influence much of the Great
Lakes, Eastern Canada, and the Northeast U.S. today and tomorrow
with cloudy skies, cool temperatures and persistent rain and/or
snow showers. The low will slowly shift to the east during this
time, but remain the dominant forcing mechanism as multiple
short waves rotate around and interact with mid level
CAA/steepening low level lapse rates and a decent amount of deep
layer moisture to produce periods of rain and/or snow showers.

Precipitation most of today will remain in the form of
rain...with around a tenth to a half inch of rain possible. Best
chance of rain will remain across central NY, but rain showers
will be possible all across the region. The leading edge of the
true Canadian air mass will arrive today, and will act to
steepen low level lapse rates in the afternoon. As this occurs
rain should become more convective/cellular in nature during the
afternoon. Strong winds aloft may be able to mix down to the
surface later today and produce a few gusts 30+ mph.
Temperatures will remain steady or slowly fall through the day
with highs likely occurring in the morning...only into the 40s.

Conditions tonight will be quite cold for early May as
temperatures fall into the lower/mid 30s. The presence of the
upper low and a deep layer of cold air aloft, combined with
cold surface temps and enough available moisture, portions of
the area will see rain showers mixed with snow, and eventually
change to all snow late tonight and Monday morning, especially
for locations above 1000 ft. Precipitation amounts will be
light...less than a tenth of an inch, which will keep snowfall
amts limited to less than a half inch. The snow will likely have
a hard time accumulating on the relatively warm ground surface,
and may end up only sticking to grassy and elevated surfaces.

The cold temperatures Monday morning and lack of precipitation
across portions of ne PA may end up producing favorable
conditions for frost. So, have added mention of patchy frost for
the Wyoming Valley and the Poconos. A Frost Advisory may be
needed for this area.

Any snow or rain/snow mix Monday morning to the north will
transition back to all rain during the day as surface
temperatures warm back into the 40s and lower 50s. Most
favorable area continues to be downwind of Lake Ontario across
central NY...with some intensification of the convective rain
showers in the afternoon as sfc temps warm and mid level cold
air persists. The rain will change back to a mix and possibly
all snow for higher elevations once again Monday night. Deep
moisture should be less at this point, so rain/snow amounts will
be slightly less as well. Will see another period of gusty NW
winds Monday afternoon as well with strong boundary layer mixing
expected.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Short term period begins with upper-level low pressure spinning
southeast from southern Quebec across New England. Scattered
showers and continued unseasonably cool weather will prevail
across NY and Pa in this pattern with highs only in the upper
40s to mid 50s. The upper low will spin east off the New England
coast Tuesday night and Wednesday allowing for slowly improving
weather conditions. Some clearing can be expected for Tuesday
night with lows dropping into the 30s and frost in normally
colder locations. Wednesday will feature sunny to partly cloudy
skies with temperatures in the mid 50s to lower 60s, still about
5 degrees below normal. Wednesday night will be another mostly
clear and cold night with lows again falling into the 30s in
most places.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
This period looks to start out mainly dry with temperatures just
a bit below normal, then a re-charging of the upper level trough
will take place over the Great Lakes and northeast from Friday
through next weekend with increasing chances for showers Friday
through Saturday into Sunday. Details on how the trough develops
are still sketchy at this time with model disagreements and
run-to-run variations, but both the GFS and ECMWF show the re-
development of a deep upper trough over the eastern Great Lakes
and northeast by Sunday. Based on this will be going with chance
pops Friday through Sunday along with a cooling trend toward
well below normal temperatures once again by Sunday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Upper level low will remain over the vicinity through this TAF
period. Through early evening widespread light rain showers and
MVFR/alternate required ceilings are expected. Overnight
ceilings at KAVP/KELM will improve to low VFR. Rest of TAF
sites will see MVFR/alternate required flight restrictions, with
light showers at KRME/KSYR/KITH which could mix with flurries
between 10Z-14Z. On Monday, conditions will improve to low VFR
at all sites but KITH by mid morning. At KITH, MVFR ceilings are
still anticipated.

Westerly winds at 10 knots with gusts around 18 knots
decreasing to 5-8 knots overnight then increasing again Monday
morning to 10-12 knots with gusts around 20 knots.

Outlook...

Monday night through Tuesday...Restrictions likely in overnight
snow showers and afternoon rain showers.

Tuesday night through Wednesday night...Mainly VFR.

Thursday/Friday...Chance of showers and associated
restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BJT
NEAR TERM...BJT/RRM
SHORT TERM...DJP/MSE
LONG TERM...DJP/MSE
AVIATION...RRM
Hazardous weather outlook, May 7, 4:16 AM EDT, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
416 AM EDT Sun May 7 2017

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
048-072-080830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Pike-Southern Wayne-
416 AM EDT Sun May 7 2017

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ044-047-080830-
Lackawanna-Luzerne-
416 AM EDT Sun May 7 2017

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Patchy frost is possible late tonight across portions of Lackawanna
and Luzerne Counties in northeast Pennsylvania.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Pennsylvania, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.